Tornadoes · United States · Florida · 2015

EF0 tornado, Starke, Florida, September 12, 2015

This EF0 tornado ran 2.5 miles across Bradford County on September 12, 2015, touching down at 1:30 PM EDT and reaching 33 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
September 12, 2015
Touchdown
1:30 PM EDT (17:30 UTC)
Lifted
1:35 PM EDT (17:35 UTC)
On the ground
5 minutes
Path length
2.5 miles (4.1 km)
Path width
33 yards (30 m)
Deaths
0
Injuries
0
County
Bradford County
Touchdown point
29.980, -82.160
Lift-off point
29.985, -82.118
Record number
1509121130-01

What the Weather Service recorded

The local area was within the right-rear quadrant of a lifting upper level jet which brought fairly deep layer lift and a rise in moisture levels from the Gulf region. A marginal risk of severe storms was highlighted for the area given strong forcing and moisture content.

A tornado with max winds of 85 mph caused damage to a roof on a home, a barn was mostly destroyed, and many cedar trees were snapped.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
17:42 UTC17:52 UTCSevere Thunderstorm WarningJAX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 16:20 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the tornado touched down at Sep 12, 9:01 AM EDT, 4 hours 29 minutes earlier.

Area forecast discussion, Sep 12, 9:01 AM EDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
901 AM EDT SAT SEP 12 2015

...A FEW STRONG TO LOCALLY SEVERE THUNDERSTORMS POSSIBLE THIS
AFTERNOON...

...COOLER AND DRIER CONDITIONS FOR SUNDAY AND MONDAY...

.UPDATE...
A SWATH OF SHOWERS AND ISOLATED TSTMS IS WEAKENING AS IT
APPROACHES THE ATLANTIC COAST. A SOLID AREA OF SHOWERS AND
ISOLATED TSTMS AHEAD OF A COLD FRONT IS GRADUALLY MOVING E/SE
ACROSS INTERIOR SE GA TO THE FL PANHANDLE. IN BETWEEN THESE
AREAS FOR THE REMAINDER OF THIS MORNING...EXPECT JUST A FEW
SHOWERS WITH MOST AREAS DRY ALBEIT CLOUDY. LATEST HIGH RESOLUTION
MODELS IN DECENT AGREEMENT NUDGING THE LINE OF SHWRS/TSTMS
SOUTH INTO NE FL THIS AFTN...SO WILL RETAIN WIDESPREAD POPS FOR
MOST AREAS. WITH DENSE CLOUD COVER FOR MOST AREAS...INSTABILITY
MAY NOT BE TOTALLY REALIZED...THUS WILL KEEP TSTM COVERAGE AT
ISOLATED TO SCATTERED THIS AFTN. WITH DEEP LAYER SPEED SHEAR
WHATEVER TSTMS DO DEVELOP HAVE THE POTENTIAL TO PRODUCE GUSTY
TO LOCALLY DAMAGING WINDS....ESPECIALLY ACROSS NE FL WHERE THE
GREATEST CHANCE EXISTS FOR SOME CLOUD BREAKS LATER THIS MORNING.
GIVEN AMPLE DEEP LAYER MOISTURE...WILL RETAIN HEAVY RAIN WORDING
FOR THIS AFTN AS WELL. HIGH TEMPERATURES WILL BE SUPPRESSED BY
CLOUDS/PRECIP...WITH LOWER/MID 80S FOR MOST LOCATIONS.

&&

.AVIATION...
VFR/AREAS OF MVFR IN MAINLY LIGHT RAIN WILL PREVAIL THROUGH THE
MORNING HOURS. EXPECT WIDESRPEAD MVFR THIS AFTN IN STEADIER
PRECIP...WITH TEMPO GROUPS FOR GUSTY TSTMS FOR MAINLY NE FL SITES.
CONDITIONS WILL IMPROVE TO VFR FOR SSI AND THE NE FL SITES EARLY
THIS EVENING...WITH IMPROVEMENT FOR GNV MIDNIGHT.

&&

.MARINE...
SW WINDS WILL INCREASE AS A COLD FRONT APPROACHES LATE TODAY
WITH CAUTION CONDITIONS OFFSHORE BY LATE AFTN/EVENING. WINDS
WILL SHIFT TO THE NW LATER TNGT...GRADUALLY DECREASING AND
VEERING TO THE NE FOR SUNDAY.

RIP CURRENTS: LOW RISK THROUGH SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  80  63  83  56 / 100  20   0   0
SSI  81  66  80  65 /  90  40   0   0
JAX  82  66  83  61 /  90  30  10   0
SGJ  84  69  82  69 /  90  50  20  10
GNV  82  67  83  61 /  90  40  10  10
OCF  84  69  85  64 /  90  40  20  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ALLEN/COMBS
Hazardous weather outlook, Sep 12, 4:13 AM EDT, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
413 AM EDT SAT SEP 12 2015

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-130830-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
413 AM EDT SAT SEP 12 2015

...ISOLATED STRONG TO SEVERE THUNDERSTORMS POSSIBLE TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. ISOLATED
STRONG TO SEVERE STORMS ARE POSSIBLE OVER NORTHEAST FLORIDA.
THE MAIN CONCERN WILL BE GUSTY WINDS OF 50 TO 60 MPH IN THE
STRONGER STORMS. LOCALLY HEAVY RAIN IS EXPECTED AT TIMES.
SHOWERS AND STORMS WILL END FROM NORTH TO SOUTH LATER THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH FRIDAY...WITH
LOCALLY HEAVY RAIN POSSIBLE.

THERE WILL BE AN INCREASED RISK OF RIP CURRENTS BY MONDAY AND
CONTINUE MUCH OF THE WEEK DUE TO PERSISTENT EASTERLY FLOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF ACTIVATE IF WARNINGS ARE ISSUED
TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Sep 12, 12:12 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1212 PM EDT SAT SEP 12 2015

FLZ035-121645-
GILCHRIST FL-
1212 PM EDT SAT SEP 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR GILCHRIST COUNTY UNTIL 1245 PM
EDT...

AT 1212 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BELL...MOVING EAST AT 40 MPH.

GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
TRENTON...BELL AND FANNING SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2980 8292 2983 8292 2982 8291 2983 8289
      2986 8288 2988 8288 2991 8285 2992 8278
      2990 8277 2989 8275 2988 8275 2986 8274
      2982 8268 2959 8266 2960 8295
TIME...MOT...LOC 1612Z 248DEG 33KT 2978 8290

ZIBURA
Special weather statement, Sep 12, 12:55 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1255 PM EDT SAT SEP 12 2015

FLZ036-121730-
ALACHUA FL-
1255 PM EDT SAT SEP 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ALACHUA COUNTY UNTIL 130
PM EDT...

AT 1255 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER ARCHER...OR 7 MILES NORTHEAST OF BRONSON...MOVING NORTHEAST AT
20 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
GAINESVILLE...ALACHUA...HIGH SPRINGS...ARCHER...GAINESVILLE
AIRPORT...UNIVERSITY OF FLORIDA...NEWBERRY AND LA CROSSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2954 8255 2954 8265 2988 8254 2983 8219
      2948 8234 2948 8256
TIME...MOT...LOC 1655Z 225DEG 18KT 2950 8253

ZIBURA

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Jacksonville, FL (KJAX), 12:00Z

5.5 hours before the tornado, 71 km from the path. September 12, 2015.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2015-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 232 joules per kilogram, CIN -62, lifted condensation level 1045 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jacksonville, FL at 12:00Z on 2015-09-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -7 square meters per square second, 0 to 6 km bulk shear 36 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
232 J/kg
Mixed-layer CIN
-62 J/kg
Surface CAPE
555 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.7
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

Jacksonville, FL (KJAX), 00:00Z

6.5 hours after it, 71 km from the path. September 13, 2015.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2015-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 342 joules per kilogram, CIN -18, lifted condensation level 463 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jacksonville, FL at 00:00Z on 2015-09-13The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 102 square meters per square second, 0 to 6 km bulk shear 50 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
342 J/kg
Mixed-layer CIN
-18 J/kg
Surface CAPE
611 J/kg
Mixed-layer LCL
463 m above ground
0-6 km bulk shear
50 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

The surface observations

Keystone Heights (42J), 18 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
15:35 UTC7775.20° 0 kt1013.2
15:55 UTC78.875.20° 0 kt1012.9
16:15 UTC80.675.20° 0 kt1012.5
16:35 UTC80.675.20° 0 kt1012.5
16:55 UTC80.675.20° 0 kt1012.5
17:15 UTC80.675.20° 0 kt1012.5
17:35 UTC78.8770° 0 kt1012.5
17:55 UTC73.473.4310° 16 kt251013.2
18:15 UTC71.671.6320° 8 kt161012.5
18:35 UTC71.671.6330° 4 kt1011.9
18:55 UTC71.671.6310° 12 kt151012.2
19:15 UTC71.671.60° 0 kt1011.9

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Jacksonville radar (KJAX), 70 km away, was scanning. The volume nearest the touchdown began at 17:29 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
16:50 UTCTSTM WND DMGHigh SpringsAlachua, FLLARGE TREE DOWN NEAR 2222ND ST AND 165TH AVE TIME ESTIMATED BY RADAR
17:10 UTCTSTM WND DMG6 Wnw University of FloAlachua, FLLARGE TREES DOWN NEAR I 75 AND NW 39TH AVE
17:10 UTCTSTM WND DMGGainesvilleAlachua, FLNUMEROUS TREES ACROSS THE AREA NEAR 98TH ST,1000 NE 28TH AVE, 719 NW 19TH LANE AND 6711 NW 41ST PL.
17:30 UTCTSTM WND GST 41Gainesville AirportAlachua, FLMEASURED WIND GUST OF 41 MPH.
17:30 UTCTORNADO4 Nw StarkeBradford, FLPRELIMINARY SURVEY INDICATES EF0 TORNADO TOUCHDOWN 4 MILES NORTHWEST OF STARKE. MAXIMUM WINDS...85 MPH. TIME...BETWEEN 130 AND 145 PM. PATHLENGTH...1 MILE. MAXIMUM WIDTH...100 FEET. DAMAGE...ROOF DAMAGED ON HOUSE, BARN M
17:30 UTCTORNADO4 Nw StarkeBradford, FLPRELIMINARY SURVEY INDICATES EF0 TORNADO TOUCHDOWN 4 MILES NORTHWEST OF STARKE. MAXIMUM WINDS...85 MPH. TIME...BETWEEN 130 AND 145 PM. PATHLENGTH...2.25 MILES. MAXIMUM WIDTH...100 FEET. DAMAGE...ROOF DAMAGED ON HOUSE, BA
17:30 UTCTORNADO4 Nw StarkeBradford, FLPRELIMINARY SURVEY INDICATES EF0 TORNADO TOUCHDOWN 4 MILES NORTHWEST OF STARKE. MAXIMUM WINDS...85 MPH. TIME...BETWEEN 130 AND 145 PM. PATHLENGTH...2.6 MILES. MAXIMUM WIDTH...100 FEET. DAMAGE...ROOF DAMAGED ON HOUSE, BAR
17:30 UTCTORNADO4 Ssw SampsonBradford, FLPRELIMINARY SURVEY INDICATES EF0 TORNADO TOUCHDOWN 4 MILES SOUTH SOUTHWEST OF SAMPSON. MAXIMUM WINDS...85 MPH. TIME...BETWEEN 130 AND 145 PM. PATH LENGTH...ABOUT 1.4 MILES. MAXIMUM WIDTH...100 FEET. DAMAGE...TREES AND PO
17:30 UTCTORNADO4 Ssw SampsonBradford, FLPRELIMINARY SURVEY INDICATES EF0 TORNADO TOUCHDOWN 4 MILES SOUTH SOUTHWEST OF SAMPSON. MAXIMUM WINDS...85 MPH. TIME...BETWEEN 130 AND 145 PM. PATH LENGTH...ABOUT 1 MILE. MAXIMUM WIDTH...100 FEET. DAMAGE...TREES AND POWER
17:45 UTCTSTM WND DMG5 Wnw StarkeBradford, FLTHE LOCAL MEDIA RECEIVED REPORTS FROM THE SHERIFFS OFFICE OF A POSSIBLE TORNADO TOUCH DOWN NEAR COUNTY ROAD 225 AND NORTHWEST 180TH STREET. THERE WERE MULTIPLE TREES AND POWERLINES DOWN AND DAMAGE TO RESIDENCES. THE TIME
18:30 UTCTSTM WND DMG6 Wnw University of FloAlachua, FLLARGE TREES DOWN NEAR I 75 AND NW 39TH AVE

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2015 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.